Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Milwaukee, WI

August 8, 2020Green Lake County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 8, 2020, 10:42 PM CDT for Green Lake County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 10:42 PM CDT (03:42 UTC)
Expired
Aug 8, 2020, 11:00 PM CDT
In force
18 min
Issued by
NWS Milwaukee, WI

County Green Lake County, WI

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS83 KMKX 090342
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1042 PM CDT Sat Aug 8 2020

WIZ047-090400-
Green Lake-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN LAKE
COUNTY...

At 1041 PM CDT, a strong thunderstorm was located over Berlin, moving
east at 20 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Berlin.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4387 8889 4386 8910 4398 8911 4398 8889
TIME...MOT...LOC 0341Z 267DEG 19KT 4394 8900 

$$

CMILLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 8, 9:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
900 PM CDT Sat Aug 8 2020

.UPDATE...
(Issued 900 PM CDT Sat Aug 8 2020)

Bulk of convection associated with weak mid-level wave moving ENE
and remaining just northwest of CWA this evening. Low level
convergence weakening with loss of insolation, but with passing
weak mid-level wave and remaining instability axis of 3-4K MUCape,
can not rule out scattered convection affecting northern CWA for a
time overnight.

Still looks like best chance for more widespread convection will
be later Sunday afternoon into the evening when southern extension
of stronger mid level short wave moves through the area. Once
again Cape will be in the 2-4K joule range, along with better bulk
shear of 25-30 kts.

MBK

&&

.SHORT TERM...
(Issued 323 PM CDT Sat Aug 8 2020)

Tonight through Monday:

The current round of showers and storms appear to be associated
with a departing LLJ, some mid-level convergence, and a weak wave
moving into northern MI. As we begin to lose forcing the impact of
the increasing WAA has become apparent with satellite imagery
showing somewhat suppressed CU to the S/SW of the area. Could see
an isolated storm develop along the WI/MN/IA border but confidence
in that is low. Tonight into Sunday models are fairly consistent
indicating brief ridging over southern WI, which should help to
keep dry weather in place. Then by the afternoon and evening, a
trough moves N/NE out of SD/NE and into MN. Dewpoints in the lower
70s coupled with steep lapse rates aloft will support CAPE of
3,000+ J/kg in northern WI and MN. This is where we expect an MCS
to initiate tomorrow afternoon and should track E/SE towards
southern WI. Both hires and global models are struggling with how
to handle this pattern. Most hires models had an MCS moving south
through the area today, which is yet to transpire. So, we have to
take those forecasts with a grain of salt and stick to the main
synoptic forcing for a look at what we can expect.

As mentioned above the WAA and CAP continue for Sunday and help to
limit activity during the day. The inversion aloft begins to break
down as the shortwave moves across northern WI to the point where
we could see convection dive south along any moisture/instability
axis. Can't disagree with the slight/marginal risks for strong to
severe storms due to the favorable environmental factors just
confidence in timing/location of storms is low. Damaging winds,
large hail, and very heavy rainfall will be the main impacts.
The next 24-36 hours will be driven by mesoscale factors
associated with ongoing convection.

Temperatures both Sunday and Monday top out close to 90 degrees
and with high humidity, the heat indices range from the low to mid
90s. A cold front either associated with the MCS or following not
too long behind will bring some relief as we head into next week.
Models vary on the timing of the front mainly due to the
differences in the handling of the convection. So stuck with a
blend of guidance for temps on Monday.

Stumpf

&&

.LONG TERM...
(Issued 323 PM CDT Sat Aug 8 2020)

Tuesday through Saturday:

Tuesday through Thursday should generally feature quiet weather
across southern WI due to surface high pressure over the Upper
Great Lakes. The upper level flow will remain zonal. An 850mb
baroclinic zone is expected to line up from southern MN to central
IL during this period. The GFS has this zone further east than the
ECMWF and thus brushes southern WI with thunderstorm chances
Wednesday and Thursday while the ECMWF keeps our area dry. Highs
will be in the lower 80s with dewpoints in the upper 50s and lower
to mid 60s, so this will be a nice stretch of summer weather.

By Friday, a compact, closed upper low is expected to slowly move
across the Midwest. This could bring a few showers and
thunderstorms to southern WI Friday into Saturday, but the main
area of storms should remain over IL.

Cronce

&&

.AVIATION...
(Issued 900 PM CDT Sat Aug 8 2020)

For the 06Z TAFs:

Can not rule out a few thunderstorms affecting the northern areas
overnight. Otherwise, VFR conditions are expected through much of
Sunday. Scattered thunderstorms are expected to develop Sunday
afternoon and affect portions of southern WI through the evening.

MBK

&&

.MARINE...
(Issued 900 PM CDT Sat Aug 8 2020)

Nearshore...Winds at the lakeshore and over the near shore waters
have been subsiding since early evening with the loss of
insolation. Waves are mostly below 4 feet south of North Point
Light, so cancelled Small Craft Advisory for southern marine
zones. Lingering higher waves of 3 to 6 feet north of North Point
Light will decrease late this evening, so wl allow Small Craft
Advisory in these areas to expire at 05Z.

Open Waters...Gusty south winds over the Lake Michigan open waters
have been gradually diminishing through the evening. This trend
should continue but remain mostly in the 10 to 20 kt range
overnight. A few thunderstorms will affect parts of the lake
overnight as well.

MBK

&&

.BEACHES...
(Issued 900 PM CDT Sat Aug 8 2020)

Wl let Beach Hazard Statement run its course at Lake Michigan
beaches in Ozaukee and Sheboygan counties, and let it expire at
midnight. South winds remain at 10 to 15 knots, so waves heights
at the beach will continue to gradually diminish.

MBK

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060 until midnight Sunday.

LM...Small Craft Advisory...LMZ643-LMZ644 until midnight Sunday.

&&
Hazardous weather outlook, Aug 8, 10:40 PM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1040 PM CDT Sat Aug 8 2020

WIZ046-047-051-052-056>060-062>072-100345-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1040 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Late Tonight

There is a chance for thunderstorms tonight, with the best chance
along and north of a line from Port Washington to Reedsburg.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Better chances for thunderstorms are forecast Sunday afternoon and
night, with chances lingering into Monday. A few strong to severe
storms are possible Sunday afternoon and night, with hail to one
inch, gusty winds to 60 MPH, and cloud to ground lightning.

There are small chances for thunderstorms at times next Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon or night.

LMZ643>646-100345-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1040 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Late Tonight

There are small chances for thunderstorms tonight, especially
from Port Washington north.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Better chances for thunderstorms are forecast Sunday afternoon
and night, with chances lingering into Monday evening. A few
strong to severe storms are possible Sunday afternoon and night,
with hail to one inch, gusty winds to 50 knots, and cloud to
surface lightning.

There are chances for thunderstorms at times Wednesday through
Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100345-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1040 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Late Tonight

Gusty south winds and high waves will gradually diminish
overnight.

There is a chance for thunderstorms across Lake Michigan tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Better chances for thunderstorms are forecast Sunday afternoon
and night, with chances lingering into Monday night. A few strong
to severe storms are possible Sunday afternoon and night, with
hail to one inch, gusty winds to 50 knots, and cloud to surface
lightning.

There are chances for thunderstorms at times Wednesday through Friday.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Aug 8, 10:06 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1006 PM CDT Sat Aug 8 2020

WIZ046-090345-
Marquette-

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARQUETTE COUNTY...

At 1005 PM CDT, a strong thunderstorm was located near Westfield, or
11 miles east of Friendship, moving east at 25 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Westfield, Lawrence, Neshkoro, Springfield Corners and Harrisville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4384 8922 4385 8960 4398 8960 4398 8922
TIME...MOT...LOC 0305Z 271DEG 21KT 4394 8960

CMILLER
Special weather statement, Aug 8, 10:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1042 PM CDT Sat Aug 8 2020

WIZ047-090400-
Green Lake-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN LAKE
COUNTY...

At 1041 PM CDT, a strong thunderstorm was located over Berlin, moving
east at 20 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Berlin.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4387 8889 4386 8910 4398 8911 4398 8889
TIME...MOT...LOC 0341Z 267DEG 19KT 4394 8900

CMILLER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:06 PM CDTSpecial Weather StatementMKXMarquette39 min
Aug 8, 11:03 PM CDTSpecial Weather StatementMKXFond du Lac27 min
Aug 9, 4:16 AM CDTSpecial Weather StatementMKXSheboygan59 min
Aug 9, 4:27 AM CDTSpecial Marine WarningMKX93 min
Aug 9, 5:10 AM CDTAreal Flood AdvisoryMKXSheboygan3 hr
Aug 9, 5:18 AM CDTSpecial Weather StatementMKXSheboygan42 min
Aug 9, 5:26 AM CDTFlash Flood WarningMKXSheboygan3 hr
Aug 9, 5:35 AM CDTSevere Thunderstorm WarningMKXSheboygan55 min
Aug 9, 6:33 AM CDTSpecial Weather StatementMKXOzaukee42 min
Aug 9, 7:18 AM CDTAreal Flood AdvisoryMKXSheboygan117 min
Aug 9, 8:44 AM CDTAreal Flood WarningMKXSheboygan3 hr
Aug 9, 12:11 PM CDTSpecial Weather StatementMKXLafayette34 min
Aug 9, 2:40 PM CDTSpecial Weather StatementMKXIowa, Lafayette, Sauk65 min
Aug 9, 3:17 PM CDTSevere Thunderstorm WarningMKXLafayette31 min
Aug 9, 3:41 PM CDTSpecial Weather StatementMKXColumbia, Dane, Green, Rock64 min
Aug 9, 4:23 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane38 min
Aug 9, 4:45 PM CDTSpecial Weather StatementMKXDodge, Jefferson, Rock, Walworth60 min
Aug 9, 4:47 PM CDTSpecial Weather StatementMKXGreen28 min
Aug 9, 5:00 PM CDTSevere Thunderstorm WarningMKXJefferson45 min
Aug 9, 5:20 PM CDTSevere Thunderstorm WarningMKXWaukesha55 min
Aug 9, 5:24 PM CDTSpecial Weather StatementMKXRock36 min
Aug 9, 5:34 PM CDTSevere Thunderstorm WarningMKXWalworth26 min
Aug 9, 5:48 PM CDTSpecial Weather StatementMKXFond du Lac27 min
Aug 9, 5:52 PM CDTSpecial Marine WarningMKX83 min
Aug 9, 6:04 PM CDTSevere Thunderstorm WarningMKXMilwaukee41 min
Aug 9, 6:10 PM CDTSpecial Weather StatementMKXKenosha, Racine, Walworth65 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.